IDEAS home Printed from
   My bibliography  Save this article

An extension of the method of polynomials and a new reduction formula for Bonferroni-type inequalities


  • Galambos, Janos
  • Simonelli, Italo


We prove that Bonferroni-type inequalities on the probability of at least r events occurring out of n are valid if, and only if, they are valid for a triangular array of independent events. Such method for proof was so far available for the case of exactly r events occurring. This new method allows us to reduce the mentioned Bonferroni-type inequalities to the special case of none occurring. This reduction method is exploited to establish a large class of new inequalities

Suggested Citation

  • Galambos, Janos & Simonelli, Italo, 1996. "An extension of the method of polynomials and a new reduction formula for Bonferroni-type inequalities," Statistics & Probability Letters, Elsevier, vol. 28(2), pages 147-151, June.
  • Handle: RePEc:eee:stapro:v:28:y:1996:i:2:p:147-151

    Download full text from publisher

    File URL:
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Simonelli, Italo, 1999. "An Extension of the Bivariate Method of Polynomials and a Reduction Formula for Bonferroni-Type Inequalities," Journal of Multivariate Analysis, Elsevier, vol. 69(1), pages 1-9, April.


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:eee:stapro:v:28:y:1996:i:2:p:147-151. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Dana Niculescu). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.